Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 1, NWS Quad Cities, IA

February 18, 20227 counties in Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this wind advisory at Feb 18, 2022, 3:24 AM CST for 7 counties in Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It took effect at Feb 18, 2022, 2:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2022, 3:24 AM CST (09:24 UTC)
In effect from
Feb 18, 2022, 2:00 PM CST
Expired
Feb 19, 2022, 12:00 AM CST
In force
10 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS73 KDVN 180924
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
324 AM CST Fri Feb 18 2022

IAZ040>042-051>054-ILZ001-002-007-181730-
/O.NEW.KDVN.WI.Y.0001.220218T2000Z-220219T0600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
324 AM CST Fri Feb 18 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

* WHAT...West winds switching to the northwest at 20 to 25 mph 
  with gusts up to 45 mph expected.

* WHERE...In Iowa, Buchanan, Delaware, Dubuque, Benton, Linn, 
  Jones and Jackson Counties. In Illinois, Jo Daviess, 
  Stephenson and Carroll Counties.

* WHEN...From 2 PM this afternoon to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult for high profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts are expected this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
4 follow-up statements
448 
WWUS73 KDVN 181627
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1027 AM CST Fri Feb 18 2022

IAZ040>042-051>054-ILZ001-002-007-190030-
/O.CON.KDVN.WI.Y.0001.220218T2000Z-220219T0600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
1027 AM CST Fri Feb 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Jackson, Benton, Buchanan, Jones, Delaware, 
  Linn and Dubuque Counties. In Illinois, Stephenson, Jo Daviess 
  and Carroll Counties.

* WHEN...From 2 PM this afternoon to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles. 

* ADDITIONAL DETAILS...The strongest wind gusts are expected this
  evening. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
706 
WWUS73 KDVN 182121
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
321 PM CST Fri Feb 18 2022

IAZ040>042-051>054-ILZ001-002-007-190530-
/O.CON.KDVN.WI.Y.0001.000000T0000Z-220219T0600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
321 PM CST Fri Feb 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Jackson, Benton, Buchanan, Jones, Delaware, 
  Linn and Dubuque Counties. In Illinois, Stephenson, Jo Daviess 
  and Carroll Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles. 

* ADDITIONAL DETAILS...The strongest wind gusts are expected this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
710 
WWUS73 KDVN 190138
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
738 PM CST Fri Feb 18 2022

IAZ040>042-051>054-ILZ001-002-007-190600-
/O.CON.KDVN.WI.Y.0001.000000T0000Z-220219T0600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
738 PM CST Fri Feb 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 20 to 40 mph with gusts up to 45 mph.

* WHERE...In Iowa, Jackson, Benton, Buchanan, Jones, Delaware, 
  Linn and Dubuque Counties. In Illinois, Stephenson, Jo Daviess 
  and Carroll Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
540 
WWUS73 KDVN 190559
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1159 PM CST Fri Feb 18 2022

IAZ040>042-051>054-ILZ001-002-007-190700-
/O.EXP.KDVN.WI.Y.0001.000000T0000Z-220219T0600Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
and Mount Carroll
1159 PM CST Fri Feb 18 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Northwest winds will be gusting up to 40 mph for much of the
overnight hours, gradually diminishing towards morning. This is
below wind advisory criteria so the advisory will be allowed to
expire at midnight.

$$
Haase
www.weather.gov/dvn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 10:51 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 17, 10:51 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1051 PM CST Thu Feb 17 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 209 PM CST Thu Feb 17 2022

Mid level water vapor imagery continues to show upper level low
passing to our south this afternoon. Its associated surface low is
located in southern Illinois. Moderate to heavy snow continues to
fall across southeastern Iowa, far northeast Missouri and
northwest Illinois south of Interstate 80. Temperatures at 2 PM
ranged from 15 degrees at Cedar Rapids to 23 degrees at Sterling
Rock Falls. Temperatures were in the upper teens where the snow is
falling. Northwest winds of 20 to 30 MPH continues across the
area.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 209 PM CST Thu Feb 17 2022

Key Messages:

1. Expanded the winter weather advisory into Bureau County with no
other changes to the winter storm warning and winter weather
advisory.

2. Snow will end from west to east late this afternoon into this
evening.

3. Very cold Tonight into Friday morning.

Deep southwesterly flow aloft to start the long term as the 500
MPH trough and its attendant surface low move into the Ohio
Valley. As this occurs, lift will diminish across northeast
Missouri, eastern Iowa and northwest Illinois resulting in snow
coming to an end from west to east late this afternoon and into
this evening. Plan is to allow the winter weather headlines to
expire at 00 UTC.

Skies will clear from west to east tonight as high pressure
builds into the region at the surface and aloft. High pressure
centered over eastern Iowa and northwest Illinois by 12 UTC
Tuesday. Winds will become light and variable overnight which
will result in temperatures dropping into the single digits above
zero Friday morning. Additionally, light winds will still result
in wind chills of -10 to -15 degrees Friday morning.

The cool down will be shortlived as high pressure shifts to the
east Friday morning and winds turn to the south ahead of another
clipper system passing to our north Friday evening. As the winds
shift to the south, speeds increase to 10 to 20 MPH with gusts up
to 30 MPH. High temperatures on Friday will be warmer and range
from the lower 30s in northwest Illinois to the upper 30s west of
an Independence to Memphis Missouri line. Chances for snow will
increase after 21 UTC north of Highway 20 as this storm system
approaches with chances continuing into Friday night

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 209 PM CST Thu Feb 17 2022

1) Snow showers possible Friday evening along and north of highway
20.

2) Roller coaster temperatures this weekend. Breezy northwest winds
Saturday with below zero wind chills. Much warmer Sunday.

3) Active weather pattern next week.

Friday night-Saturday...a rather strong arctic front will be pushing
south through the CWA, with winds switching to the northwest behind
it. Latest NAM/RAP show strong low level convergence and high omegas
in the DGZ ahead of front to bring a chance of snow showers,
primarily in northern IL. A snow squall is not out of the question,
but SBCAPES quickly diminish late evening and the snow squall
parameter off the NAM keeps this threat further to the north in
southern WI. Gusty northwest winds are expected behind the front as
evident by the NAM 3-hr pressure falls over 5mb and very strong
winds (50+kts) just off the surface. Sustained winds between 25-30
mph, with gusts near 40 mph is possible through 10z Saturday. Lows
will drop into the single digits and lower teens, with wind chills
below zero for several hours in the morning. Strong CAA will keep
temperatures in the teens and lower 20s through the day on Saturday
despite the sunshine. Temps may need to be lowered further over west
central IL, northeast MO, and southeast IA over the newly fallen
snow today.

Saturday night-Sunday night...temperatures start looking up with WAA
aloft and return flow bringing steady or slowly rising temps
overnight into Sunday. Southerly winds will increase over 20 mph and
with 850mb temps rising to the 3-5C range, highs will climb into the
40s and even lower 50s by the afternoon. Model dewpoints will also
rise above freezing over the snow in the south, supporting some good
snowmelt and increasing moisture in the BL.

Monday-Tuesday...a strong trough will dig into the pacific NW, with
a surface low developing around OK and tracking towards St. Louis by
12z Tuesday. Model descrepancies in the timing, track, strength, and
thermal fields are quite large this far out, but it does appear that
Monday night through Tuesday we will see chance to likely PoPs for
precipitation and with a strong moisture surge ahead of the system
some decent rainfall totals over three tenths an inch are possible.
Taking a look at GEFS ensemble members, it does seem to indicate we
may see more mixed precipitation rather than snow with this system
and depending on how cold the near surface layer is could become
problematic with freezing rain/sleet. At the moment, NBM trends have
snow in the north half Monday night transitioning to snow area wide
on Tuesday. With the latest 12z model 850mb low tracks near or just
west of the CWA, this may be too heavy handed on snow ptype. Further
refinements are expected in subsequent forecasts.

Tuesday night-Thursday...turning colder with dry conditions expected
for the middle of the week. Highs in the 20s and lows in the teens
and single digits are forecast. A large trough hinted by some models
suggest a rather strong system to impact the Midwest late week. Stay
tuned.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1050 PM CST Thu Feb 17 2022

VFR conditions are expected through the period with winds
returning to gusty conditions later in the morning. Late in the
period a line of snow showers or squalls are possible. These could
reduce vsby to near zero with strong winds for a short period of
time. Confidence in this occurring is low so started with a prob30
of 2 sm -sn.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gross
AVIATION...Gibbs
Hazardous weather outlook, Feb 17, 2:57 PM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
257 PM CST Thu Feb 17 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-182100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
257 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will come to an end from west to east late this afternoon
into this evening. A winter storm warning and winter weather
advisory remain in effect for parts of the outlook area until 6 PM
this evening.

Wind chill values of -10 to -15 degrees are possible late tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wind chill values Friday morning as cold as -10 to -15 degrees are
possible across the outlook area.

Snow showers will be possible Friday night along and north of
highway 20. Little to no snow accumulation is expected. Strong
northwest winds between 20 and 30 mph, with gusts near 35 mph is
possible late Friday night.

A winter storm will impact the Midwest early next week. At this
time, it is too early to determine the precipitation type and snow
amounts.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of an inch or more would be appreciated.

DC/TG

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Illinois, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.